Lightning, San Bernardino
- When
- August 14, 12:02 PM PST
- Where
- San Bernardino County, 5 mi E of Victorville
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Lightning struck a tree causing it to fall onto a limosine, temporarily trapping 15 occupants.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Lightning struck a tree causing it to fall onto a limosine, temporarily trapping 15 occupants.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 14, 8:45 AM PST, 3 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO 945 AM PDT SAT AUG 14 2004 .SYNOPSIS...SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN OVER THE MOUNTAINS AND DESERTS TODAY WITH A FEW POSSIBLY OCCURRING WEST OF THE MOUNTAINS. A FLASH FLOOD WATCH IS IN EFFECT THROUGH 700 PM. THE BURN AREAS IN THE MOUNTAINS WILL BE THE MOST VULNERABLE TO FLASH FLOODING. HAIL AND STRONG GUSTY WINDS WILL ALSO BE POSSIBLE WITH THUNDERSTORMS. THE MOISTURE ALOFT WILL DECREASE SLIGHTLY ON SUNDAY WITH FEWER THUNDERSTORMS EXPECTED IN THE AFTERNOON. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. 12Z NKX SOUNDING WAS STILL VERY MOIST WITH A PRECIPITABLE WATER OF 1.48 INCHES. DEWPOINTS WERE VERY HIGH ACROSS SOUTHERN CALIFORNIA...IN THE 60S FROM THE COAST TO THE MOUNTAINS WITH A FEW LOWER 70S IN THE DESERTS...SO CONDITIONS ARE FAVORABLE FOR CONVECTION TO DEVELOP AGAIN TODAY. WINDS WERE LIGHT AND VARIABLE FROM THE SFC TO 20000 FEET...SO THUNDERSTORMS WILL BE SLOW MOVERS WHICH WILL INCREASE THE FLASH FLOODING THREAT. CU ALREADY FORMING OVER THE SBD AND RIV COUNTY MTNS AT 1630Z...AND CAPE VALUES IN EXCESS OF 1300 J/KG ARE FCST OVER THE MTNS AND DESERTS THIS AFTERNOON. WEAK MIDLEVEL FLOW CONTINUES SUNDAY AND MONDAY BETWEEN THE UPPER HIGH OVER THE SOUTHWEST AND THE TROUGH OVER THE PACIFIC. UPPER LEVEL WINDS ARE PREDOMINANTLY SOUTHWEST BUT MIDLEVEL FLOW REMAINS WEAK SOUTHEASTERLY. WITHOUT ANY STRONG STEERING FLOW OR SUBSTANTIAL DRYING OVER THE MTNS THE THREAT FOR ISOLATED CONVECTION MAY CONTINUE THROUGH TUESDAY. .SGX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 700 PM FOR MTNS/DESERTS...SEE LAXFFASGX. && MOEDE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 405 AM PDT SAT AUG 14 2004 CAZ048-050-151300- SAN BERNARDINO COUNTY AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- 245 AM PDT SAT AUG 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND EMPIRE AND THE SAN DIEGO COUNTY VALLEYS. .DAY ONE... TODAY THROUGH TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY. BRIEF HEAVY RAINS COULD PRODUCE MUD FLOWS IN THE BURN AREAS. CLOUD-TO-GROUND LIGHTNING WILL BE A THREAT WITH THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED. CAZ055-056-058-060>062-151300- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND YUCCA VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 405 AM PDT SAT AUG 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS AND DESERTS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. FLASH FLOOD WATCH UNTIL 700 PM. FLOOD ADVISORY FOR URBAN AND SMALL STREAM FLOODING FOR THE COACHELLA VALLEY UNTIL 600 AM. THUNDERSTORMS WITH HEAVY RAINS WILL OCCUR AT TIMES WITH THE CHANCE OF FLASH FLOODING. MUD SLIDES AND ROCK SLIDES WILL BE POSSIBLE IN BURN AREAS. CLOUD-TO-GROUND LIGHTNING WILL ACCOMPANY THE THUNDERSTORMS. IN ADDITION...HAIL AND STRONG GUSTY WINDS WILL BE POSSIBLE WITH THUNDERSTORMS. SKYWARN ACTIVATION WILL BE NEEDED TODAY. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY. THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS SUNDAY AFTERNOON AS MOISTURE ALOFT BEGINS TO DECREASE. DRIER SOUTHWEST FLOW ALOFT WILL DEVELOP BY MONDAY...SO NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH FRIDAY. MAXWELL
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418559.